You aren't signed in Sign in or Create your account

we're here to help people whose lives are affected by drugs

Overdose prevention

Drug overdoses can be accidental or on purpose. The amount of a drug needed to cause an overdose varies with the type of drug and the person taking it. Overdoses from prescription or over-the-counter (OTC) medicines, “street” drugs, and/or alcohol can be life threatening. Mixing certain medications or “street” drugs with alcohol can also kill.

Main Causes of Overdose

  • Injecting
  • Mixing drugs and alcohol
  • Using opiates when tolerance is low
  • Accidental overdose of prescribed medication

(National Treatment Agency)

Physical Symptoms of OD

  • Abnormal breathing
  • Slurred speech
  • Slow or rapid pulse
  • Low or elevated body temperature
  • Enlarged or small eye pupils
  • Heavy sweating
  • Delusions and/or hallucinations
  • Unconsciousness which may lead to coma

Overdose Prevention

  • Don’t mix drugs – mixing heroin with any other drug increases the risk of overdose
  • Prepare your own drugs so you know how strong you’ve made it and exactly what’s in it
  • Try to use familiar dealers so you know what drugs you are getting
  • Alcohol or depressants can increase the risk of OD if taken with heroin especially when injected
  • Never injected on your own – make sure others know what to do in an emergency.  Have an overdose plan with the people you get high with
  • Go easy after a break – heroin tolerance drops rapidly during a break in use (even just a couple of days)
  • Many overdoses happen when a person has experienced a period of abstinence.  This includes release from prison; the first five days have been identified as a particular risk period
  • Never take medication prescribed for someone else.  Keep medications in their original containers

Procedures in the event of OD

  • Don’t panic
  • Don’t just assume they’ll come around
  • Dial 999 and ask for an ambulance
  • Check their breathing / airways
  • Put them in the recovery position
  • Keep them warm, but not too hot
  • If someone has taken ecstasy, and you think they may have overheated, make sure they have plenty of cool, fresh air and remove any excess clothing
  • Don’t give them anything to eat or drink
  • Stay with them till help arrives
  • If you know, tell the paramedic exactly what the person has taken 

Recovery Position

  • Open airway by tilting head back and lifting the chin
  • Straighten the legs
  • Place the arm nearest to you at right angles to their body
  • Pull the arm furthest from you across their chest and place the back of their hand against the cheek nearest to you
  • Get hold of the far leg, just above the knee, and pull it up, keeping the foot flat on the ground
  • Keep their hand pressed against the cheek and pull on the upper leg to roll them towards you, and onto their side
  • Tilt the head back to make sure they can breathe easily
  • Make sure that both the hip and the knee of the upper leg are bent at right angles

Ask at your local harm reduction service if they provide first aid courses, knowing what to do in an emergency does save lives.  There is a download of CPR procedures on hi which you can store on your mobile phone.  You should not assume that this is enough information to save a life.  Hi recommends that you attend a first aid course first, this download is there to help you remember the steps in an overdose situation.  

Naloxone

Naloxone is an opiate antagonist; this means it reverses the effects of opioids. It blocks the actions of opioid medicines such as morphine, diamorphine, codeine, pethidine, dextropropoxyphene and methadone.  This drug is widely used in A&E and ambulance services.  It is not possible to abuse Naloxone which means that it has no street value.  
Naloxone is used to treat respiratory depression caused by opioids. Opioids produce their effects by acting on opioid receptors in the brain and nervous system. Naloxone works by blocking these opioid receptors, thus stopping opioids from acting on them. This reverses the effects of the opioid.

Naloxone may be given by injection into a vein, muscle or under the skin, or via a drip into a vein (intravenous infusion).

Supporting Documents

Related Links